[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 22, 1974

Hyperpigmentation of Nails From Doxorubicin

Author Affiliations

St. Jude Children's Research Hospital Memphis

JAMA. 1974;228(4):460. doi:10.1001/jama.1974.03230290016006
Abstract

To the Editor.—  Doxorubicin (adriamycin) an antitumor antibiotic,1-3 is used widely in the treatment of childhood and adult tumors and leukemias. Its reported toxic side effects include alopecia, hematopoietic depression, nausea, vomiting, mucosal ulcerations, weight loss, urticaria, electrocardiographic changes, and fatal and nonfatal cardiomyopathy. Recently, we have noticed an additional side effect of this drug, an increase in melanin pigmentation in the nails, nailbeds, phalangeal, and other dermal creases, as shown in the Figure. These changes appear six or more weeks following initiation of doxorubicin administration and have been observed more frequently in black than in white children. Of 13 black children who received doxorubicin alone or in combination with other agents for six weeks or more, five showed increased pigmentation in the nails and nailbeds; three of these five children also had changes in the interphalangeal and palmar creases. In 39 white children, increased pigmentation was seen in

×